FRIDAY, April 23 (HealthDay News) -- In type 2 diabetes patients who have inadequate glycemic control on metformin therapy, liraglutide injections are well tolerated and are more effective than oral sitagliptin in reducing HbA1C, according to a study in the April 24 issue of The Lancet.
Richard E. Pratley, M.D., of the University of Vermont College of Medicine in Burlington, and colleagues conducted a 26-week parallel-group, open-label trial in which they randomly assigned participants with type 2 diabetes to receive 1.2 or 1.8 mg subcutaneous liraglutide or 100 mg oral sitagliptin once daily. Enrolled patients had all been on metformin at a dose of at least 1500 mg/day for at least three months with suboptimal glycemic control.
The researchers found that liraglutide reduced HbA1C by 1.50 and 1.24 percent, respectively, for the 1.8 and 1.2 mg dosages; sitagliptin reduced it by 0.90 percent. The estimated mean treatment difference for liraglutide versus sitagliptin was −0.60 percent for the 1.8 mg dose and −0.34 percent for the 1.2 mg dose. Both the liraglutide and sitagliptin groups had about a 5 percent incidence of minor hypoglycemia; nausea was more common in the liraglutide group (27 percent on 1.8 mg; 21 percent on 1.2 mg.) than in the sitagliptin group (5 percent).
"Even though Pratley and colleagues recorded superior treatment satisfaction with 1.8 mg liraglutide than with sitagliptin, the gastrointestinal tolerance profile is better with sitagliptin than with liraglutide, and one pill of sitagliptin daily might be judged as easier to administer than one subcutaneous injection of liraglutide daily. The increased cost of liraglutide should be compared with the benefit provided by improved glucose control and weight reduction," write the authors of an accompanying editorial.
The study was funded by Novo Nordisk; several authors disclosed financial ties to Novo Nordisk and other companies.
Copyright © 2010 HealthDay. All rights reserved.
|Previous: New P. Falciparum Malaria Drug as Effective as Standard||Next: First-Trimester Vaginal Bleeding Tied to Complications|
Reader comments on this article are listed below. Review our comments policy.
Submit your opinion:
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community